Chapter 29 Brunner & Suddarth’s Textbook of Medical-Surgical Nursing 13Th Edition

$2.50

Pay And Download The Complete Chapter Questions And Answers

Chapter 29  Brunner & Suddarth’s Textbook of Medical-Surgical Nursing 13Th Edition

 

 

Complete Chapter Questions And Answers
 

Sample Questions

 

1. The nurse notes that a patient has developed a cough productive for mucoid sputum, is short of breath, has cyanotic hands, and has noisy, moist-sounding, rapid breathing. These symptoms and signs are suggestive of what health problem?

  1. A)  Pericarditis
  2. B)  Cardiomyopathy
  3. C)  Pulmonary edema
  4. D)  Right ventricular hypertrophy

Ans: C

Feedback:

As a result of decreased cerebral oxygenation, the patient with pulmonary edema becomes increasingly restless and anxious. Along with a sudden onset of breathlessness and a sense of suffocation, the patient’s hands become cold and moist, the nail beds become cyanotic (bluish), and the skin turns ashen (gray). The pulse is weak and rapid, and the neck veins are distended. Incessant coughing may occur, producing increasing quantities of foamy sputum. Pericarditis, ventricular hypertrophy, and cardiomyopathy do not involve wet breath sounds or mucus production.

2. The nurse is assessing an older adult patient with numerous health problems. What assessment datum indicates an increase in the patient’s risk for heart failure (HF)?

  1. A)  The patient takes Lasix (furosemide) 20 mg/day.
  2. B)  The patient’s potassium level is 4.7 mEq/L.
  3. C)  The patient is an African American man.
  4. D)  The patient’s age is greater than 65.

Ans: D

Feedback:

HF is the most common reason for hospitalization of people older than 65 years of age and is the second most common reason for visits to a physician’s office. A potassium level of 4.7 mEq/L is within reference range and does not indicate an increased risk for HF. The fact that the patient takes Lasix 20 mg/day does not indicate an increased risk for HF, although this drug is often used in the treatment of HF. The patient being an African American man does not indicate an increased risk for HF.

Page 1

3. The triage nurse in the ED is assessing a patient with chronic HF who has presented with worsening symptoms. In reviewing the patient’s medical history, what is a potential primary cause of the patient’s heart failure?

  1. A)  Endocarditis
  2. B)  Pleural effusion
  3. C)  Atherosclerosis
  4. D)  Atrial-septal defect

Ans: C

Feedback:

Atherosclerosis of the coronary arteries is the primary cause of HF. Pleural effusion, endocarditis, and an atrial-septal defect are not health problems that contribute to the etiology of HF.

4. Which assessment would be most appropriate for a patient who is receiving a loop diuretic for HF?

  1. A)  Monitor liver function studies
  2. B)  Monitor for hypotension
  3. C)  Assess the patient’s vitamin D intake
  4. D)  Assess the patient for hyperkalemia

Ans: B

Feedback:

Diuretic therapy increases urine output and decreases blood volume, which places the patient at risk of hypotension. Patients are at risk of losing potassium with loop diuretic therapy and need to continue with potassium in their diet; hypokalemia is a consequent risk. Liver function is rarely compromised by diuretic therapy and vitamin D intake is not relevant.

5. The nurse is assessing a patient who is known to have right-sided HF. What assessment finding is most consistent with this patient’s diagnosis?

  1. A)  Pulmonary edema
  2. B)  Distended neck veins
  3. C)  Dry cough
  4. D)  Orthopnea

Ans: B

Feedback:

Right-sided HF may manifest by distended neck veins, dependent edema, hepatomegaly, weight gain, ascites, anorexia, nausea, nocturia, and weakness. The other answers do not apply.

Page 2

6. The nurse is caring for an adult patient with HF who is prescribed digoxin. When assessing the patient for adverse effects, the nurse should assess for which of the following signs and symptoms?

  1. A)  Confusion and bradycardia
  2. B)  Uncontrolled diuresis and tachycardia
  3. C)  Numbness and tingling in the extremities
  4. D)  Chest pain and shortness of breath

Ans: A

Feedback:

A key concern associated with digitalis therapy is digitalis toxicity. Symptoms include anorexia, nausea, visual disturbances, confusion, and bradycardia. The other listed signs and symptoms are not characteristic of digitalis toxicity.

There are no reviews yet.

Add a review

Be the first to review “Chapter 29 Brunner & Suddarth’s Textbook of Medical-Surgical Nursing 13Th Edition”

Your email address will not be published. Required fields are marked *

Category: Tag:
Updating…
  • No products in the cart.